Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 65, NWS Memphis, TN

September 13, 2004Tippah County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 13, 2004, 8:49 AM CDT for Tippah County, Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2004, 8:49 AM CDT (13:49 UTC)
Expired
Sep 13, 2004, 10:45 AM CDT
In force
116 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tippah County, MS

The radar

The Memphis radar (KNQA), 101 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 131350
FFWMEM
MSC139-131545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
849 AM CDT MON SEP 13 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TIPPAH COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1045 AM CDT

* AT 849 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER WESTERN PORTIONS OF TIPPAH COUNTY. RADAR ESTIMATES       
  INDICATE THAT NEARLY FOUR INCHES OF RAIN HAS FALLEN ACROSS WESTERN 
  PORTIONS OF THE COUNTY.  ADDITIONAL RAINFALL CAN BE EXPECTED OVER  
  THE NEXT TWO HOURS.

* CITIES AFFECTED THROUGH 1045 AM CDT INCLUDE...
  RIPLEY...BLUE MOUNTAIN

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3499 8896 3465 8881 3464 8906 3480 8905

$$
2 follow-up statements
000 
WGUS74 KMEG 131446
FFSMEM
MSC139-131545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT MON SEP 13 2004

...A FLASH FLOOD WARNING CONTINUES FOR TIPPAH AND BENTON COUNTIES
UNTIL 1045 AM CDT...

AT 945 AM CDT...RADAR INDICATED FOUR INCHES OF RAIN HAS FALLEN 
ACROSS EASTERN PORTIONS OF TIPPAH COUNTY. ADDITIONAL RAINFALL CAN BE 
EXPECTED OVER THE NEXT HOUR.

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$
000 
WGUS74 KMEG 131536
FFSMEM
MSC139-131545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1036 AM CDT MON SEP 13 2004

...THE FLASH FLOOD WARNING FOR TIPPAH COUNTY HAS BEEN CANCELLED...

AT 1036 AM CDT NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL
WAS ENDING ACROSS TIPPAH COUNTY...AND THE FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS
THREAT OF FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
CANCELED.

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:57 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 13, 3:57 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
357 AM CDT MON SEP 13 2004

.UPDATED DISCUSSION...
HAVE OPTED TO INTRODUCE LOW POPS FOR THURSDAY ACROSS NE MS...IN
EXTENDED FORECAST...AFTER LISTENING TO NHC CONFERENCE CALL. FORECAST
TRACK HAS BEEN SHIFTED TO THE LEFT...MORE THROUGH ALABAMA ON
THURSDAY. WEST SIDE OF STORM COULD BRUSH NE MS. HEAVIER PRECIP WILL
BE EAST OF STORM TRACK...BUT FEEL A MENTION IS NECESSARY FOR PART
OF MY AREA. HAVE ADJUSTED INCREASED CLOUDS AND LOWERED TEMPS FOR
THURSDAY IN THAT AREA AS WELL.
&&

.MAIN POINTS OF PREVIOUS DISCUSSION ISSUED AT 215 AM...
STILL LOOKING AT A FEW SHRA/TSRA OVER THE EASTERN HALF OF THE CWA.
LOOKS LIKE AN INSTANT REPLAY OF YESTERDAY. TEMPERATURES MAINLY IN
THE 60S. NO INDICATIONS OF FOG YET...BUT WOULD NOT BE SURPRISED
TO SEE SOME BY SUNRISE.
&&

.SHORT TERM (THROUGH WEDNESDAY)...
UPPER VORT STILL RESIDING OVER WEST TENNESSEE...AND MOVING ONLY
VERY SLOWLY EASTWARD. ETA SOUNDINGS STILL SHOW POTENTIAL FOR
CONVECTION ACROSS ABOUT EASTERN HALF OF THE AREA THROUGH AT LEAST
MID-AFTERNOON...BEFORE MID-LEVEL TEMPS WARM ENOUGH TO CAP AIRMASS. IF
CONVECTION IS ANYTHING LIKE YESTERDAY...COULD BE A FEW HAILERS.
FORECAST TEMPS LOOK REASONABLE. TONIGHT THROUGH WEDNESDAY SHOULD BE
DRY. SEE LITTLE REASON TO CHANGE TEMPERATURE FORECAST. FRONT TO
NORTHWEST SHOULD REMAIN THERE THROUGH WEDNESDAY...AND IVAN SHOULDNT
BE CLOSE ENOUGH TO AFFECT US QUITE THAT QUICK.
&&

.LONG TERM (WEDNESDAY NIGHT AND BEYOND)...
EARLY PORTION OF EXTENDED FORECAST DEPENDS ON EVENTUAL TRACK OF
IVAN. 00Z RUN OF ETA/NGM WOULD INDICATE LANDFALL MUCH FURTHER WEST
THAN CURRENT TRACK. PLAN TO KEEP WITH NHC TRACK AND KEEP MOST
OF FORECAST AREA DRY. FRIDAY AND BEYOND SHOULD BE DRY ALL AROUND.
TEMPS COOL A LITTLE TOWARD NORMAL NEXT WEEKEND.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

WAGNER
Hazardous weather outlook, Sep 13, 4:16 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
416 AM CDT MON SEP 13 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-141000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
416 AM CDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE MIDSOUTH WILL ALLOW
ISOLATED THUNDERSTORMS TO DEVELOP TODAY...GENERALLY EAST OF THE
MISSISSIPPI RIVER. THE STORMS WILL OCCUR MAINLY DURING THE MORNING
AND AFTERNOON HOURS.

AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:07 PM CDTSevere Thunderstorm WarningMEGMonroe38 min
Sep 12, 7:27 PM CDTSevere Thunderstorm WarningMEGChickasaw33 min
Sep 12, 10:01 PM CDTSevere Thunderstorm WarningMEGMonroe44 min
Sep 13, 12:30 AM CDTSevere Thunderstorm WarningMEGLafayette30 min
Sep 13, 8:16 AM CDTFlash Flood WarningMEGBenton, Marshall119 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.